Michelle Gervino Discusses Side Effect Management in Patients with Hematologic Malignancies

January 22, 2015
Michelle Gervino, RN, BSN, OCN

Michelle Gervino, RN, BSN, OCN, John Theurer Cancer Center, discusses side effects that patients with hematologic malignancies may experience during treatment

Michelle Gervino, RN, BSN, OCN, John Theurer Cancer Center, discusses side effects that patients with hematologic malignancies may experience during treatment.

Gervino says many patients will experience skin reactions or gastrointestinal problems. Nurses should not alarm patients, but they should let them know that if they experience anything outside of their “normal state,” that they should let their nurse know, Gervino says. However, new agents and better therapies have decreased the frequency of side effects in this space.

Though nurses are observing fewer side effects, patients are still worried about treatment. Nurses should put their patients at ease, Gervino says, and remind them that they are there to help. Gervino says if a patient is experiencing a side effect of a treatment, they should not be afraid of “bothering” the nurse.